Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 18, NWS St. Louis, MO

March 27, 20204 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 27, 2020, 6:56 PM CDT for 4 counties in Missouri. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2020, 6:56 PM CDT (23:56 UTC)
Expired
Mar 27, 2020, 7:30 PM CDT
In force
34 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Iron County, MO, Madison County, MO, Reynolds County, MO, Saint Francois County, MO

The radar

The St Louis radar (KLSX), 126 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 7:10 PM CDTHAIL 11 Nw Pilot Knob, MOREPORTED AT FORT DAVIDSON JUST NORTH OF PILOT KNOB, MO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 5:46 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.9 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1014 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 292 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1014 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
292 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

325 
WUUS53 KLSX 272356
SVRLSX
MOC093-123-179-187-280045-
/O.NEW.KLSX.SV.W.0018.200327T2356Z-200328T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
656 PM CDT Fri Mar 27 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Iron County in southeastern Missouri...
  Northeastern Reynolds County in southeastern Missouri...
  Northern Madison County in southeastern Missouri...
  Southwestern St. Francois County in southeastern Missouri...

* Until 745 PM CDT.

* At 656 PM CDT, a severe thunderstorm was located 9 miles east of
  Oates, moving east at 50 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Fredericktown, Ironton, Pilot Knob, Iron Mountain Lake, Arcadia,
  Junction City, Cobalt, Knob Lick, Glover, Roselle, Centerville,
  Catherine Place, Hogan, Black, Granite, Mine La Motte,
  Libertyville, Chloride and Lesterville.

This also includes Johnsons Shut-Ins State Park, Fort Davidson
Historic Site, Elephant Rocks State Park, and Taum Sauk Mountain
State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3759 9104 3777 9032 3750 9016 3738 9099
TIME...MOT...LOC 2356Z 259DEG 44KT 3752 9088 

HAIL...1.25IN
WIND...<50MPH
 
$$

Glass
3 follow-up statements
171 
WWUS53 KLSX 280010
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
710 PM CDT Fri Mar 27 2020

MOC093-123-179-187-280045-
/O.CON.KLSX.SV.W.0018.000000T0000Z-200328T0045Z/
Iron MO-Reynolds MO-Madison MO-St. Francois MO-
710 PM CDT Fri Mar 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN IRON...NORTHEASTERN REYNOLDS...NORTHERN MADISON AND
SOUTHWESTERN ST. FRANCOIS COUNTIES IN SOUTHEASTERN MISSOURI...

At 709 PM CDT, a severe thunderstorm was located near Arcadia, moving
east at 50 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Fredericktown, Ironton, Pilot Knob, Iron Mountain Lake, Arcadia,
Junction City, Cobalt, Knob Lick, Glover, Roselle, Catherine Place,
Hogan, Granite, Mine La Motte, Libertyville, Chloride and
Lesterville.

This also includes Johnsons Shut-Ins State Park, Fort Davidson
Historic Site, Elephant Rocks State Park, and Taum Sauk Mountain
State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3760 9088 3777 9032 3750 9016 3742 9088
TIME...MOT...LOC 0009Z 259DEG 44KT 3755 9067 

HAIL...1.00IN
WIND...<50MPH
 
$$

Glass
761 
WWUS53 KLSX 280019
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
719 PM CDT Fri Mar 27 2020

MOC179-280028-
/O.CAN.KLSX.SV.W.0018.000000T0000Z-200328T0045Z/
Reynolds MO-
719 PM CDT Fri Mar 27 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN REYNOLDS COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Missouri.

LAT...LON 3763 9073 3777 9032 3756 9020 3748 9077
TIME...MOT...LOC 0018Z 259DEG 44KT 3757 9053 

$$

MOC093-123-187-280045-
/O.CON.KLSX.SV.W.0018.000000T0000Z-200328T0045Z/
Iron MO-Madison MO-St. Francois MO-
719 PM CDT Fri Mar 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN IRON...NORTHERN MADISON AND SOUTHWESTERN ST.
FRANCOIS COUNTIES IN SOUTHEASTERN MISSOURI...

At 718 PM CDT, a severe thunderstorm was located over Roselle, moving
east at 50 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Fredericktown, Ironton, Pilot Knob, Arcadia, Junction City, Cobalt,
Roselle, Knob Lick, Mine La Motte, Libertyville, Catherine Place and
Hogan.

This also includes Fort Davidson Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3763 9073 3777 9032 3756 9020 3748 9077
TIME...MOT...LOC 0018Z 259DEG 44KT 3757 9053 

HAIL...1.00IN
WIND...<50MPH
 
$$

Glass
483 
WWUS53 KLSX 280030
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
730 PM CDT Fri Mar 27 2020

MOC093-123-187-280038-
/O.CAN.KLSX.SV.W.0018.000000T0000Z-200328T0045Z/
Iron MO-Madison MO-St. Francois MO-
730 PM CDT Fri Mar 27 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN IRON...NORTHERN
MADISON AND SOUTHWESTERN ST. FRANCOIS COUNTIES IN SOUTHEASTERN
MISSOURI IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Missouri.

LAT...LON 3763 9073 3777 9032 3756 9020 3748 9077
TIME...MOT...LOC 0027Z 259DEG 44KT 3760 9036 

$$

Glass

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 4:56 PM CDT, 2 hours earlier.

Area forecast discussion, Mar 27, 4:56 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Saint Louis MO
456 PM CDT Fri Mar 27 2020

.SHORT TERM...  (Through Late Saturday Night)
Issued at 455 PM CDT Fri Mar 27 2020

Quasi-stationary has moved very little today and was located
roughly along I-70 late this afternoon. Latest objective analysis
was showing MLCAPES of 1000-2000 J/kg with deep layer shear values of
70kts. Forecast from the RAP are depicting that these values will
develop across central and east central Missouri as well as
southwest Illinois by early evening. Severe thunderstorms have
developed over southwest Missouri in this unstable airmass. The
CAMS have been fairly consistent today in developing thunderstorms
along the front by early-mid evening. This will occur as the RAP
is showing a 35 kt low level jet intersecting the front. Given the
amount of shear/instability available in addition to the
700-500mb lapse rates in the 7-8C/km range, expect the primary
threat to be large hail, with damaging winds and a tornado or two
also possible in the vicinity of the front. These storms will
spread across northeast Missouri and west central Illinois
overnight before chances decrease by 12Z as the low level jet
veers. A few storms tonight may also produce locally heavy
rainfall, particularly where any storms can train.

Focus then switches to tomorrow when an upper low moves across the
Plains which will bring large scale ascent to Missouri and
Illinois during the afternoon and early evening. It will also
cause an attendant front to move east across the CWA during the
late afternoon and evening. Forecast MLCAPES ahead of the front
will be around 2000 J/kg with deep layer shear around 80kts which
be favorable for supercells. Greatest threat will be over
northeast Missouri and west central Illinois which will be closest
to the retreating warm front and CAMS is showing the most
discrete cells, particularly given the orientation of the deep shear
vector to the front. Will continue to message all severe hazards
tomorrow afternoon and early evening.

Will continue to mention that straight line wind gusts outside of
thunderstorms will be in the 35-45 mph range given the tight
pressure gradient associated with the deep surface low that will
move from the Plains into the Upper Midwest. Winds will continue
to be breezy Saturday night into Sunday.

Temperatures will remain above normal through Saturday night.
Expect the warm front to move north of the area on Saturday, so
with sun during the afternoon, still expect highs in the mid 70s-
low 80s.

Britt

.LONG TERM...  (Sunday through Next Friday)
Issued at 455 PM CDT Fri Mar 27 2020

Sunday into Monday continues to look mainly dry as both the GEFS
and EPS show a upper ridge/surface high moving across the area.
The next chance for showers will be on Monday into Tuesday as a
upper trough moves out of the western CONUS and across Missouri
and Illinois.

Britt

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 110 PM CDT Fri Mar 27 2020

Expect IFR conditions to persist through much of the period at
KUIN. Current MVFR conditions at KCOU will turn VFR. VFR
conditions will continue at the St. Louis are terminals through
mid evening. The potential for thunderstorms will remain low
through at least 00Z, put then thunderstorms are expected to
develop across the area affect all terminals will MVFR/IFR
conditions between 02-12Z. The strongest storms may produce hail
and wind gusts in excess of 35KTS. Storms will move out of the
area after 12Z with low chances for showers and possible MVFR
conditions thereafter.

SPECIFICS FOR KSTL:

Dry and VFR conditions are expected through the afternoon.
Thunderstorms are expected to develop at or near the terminal by
02Z and persist through 06Z with lesser chances between 06-12Z.
The strongest storms may produce hail and wind gusts in excess of
35KTS. Mainly dry and VFR conditions are expected tomorrow
morning, though there is another chance of thunderstorms after 21Z
on Saturday. Wind gusts will be near 30KTS on Saturday afternoon.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 27, 3:28 PM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
328 PM CDT Fri Mar 27 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-282030-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
328 PM CDT Fri Mar 27 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely across tonight, mainly across parts of
central, east central, and northeast Missouri as well as west central
and southwest Illinois. A few severe storms of these storms could be
severe with the main threat being large hail, with damaging winds and
a tornado or two also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe storms are expected Saturday afternoon into the early evening
with the greatest threat across northeast Missouri and west central
Illinois. These storms may contain very large hail, tornadoes, and
damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Spotters are encouraged to
report any severe weather, if observed, to the National Weather
Service.

Britt

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 8:57 PM CDTRiver Flood WarningLSXJefferson, Saint Louis23 hr
Mar 27, 12:46 AM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Moniteau59 min
Mar 27, 1:41 AM CDTSevere Thunderstorm WarningLSXCallaway, Lincoln, Montgomery, Warren64 min
Mar 27, 2:51 AM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles, Saint Louis, Warren, City of Saint Louis54 min
Mar 27, 11:34 AM CDTRiver Flood WarningLSXLincoln11 days
Mar 27, 6:19 PM CDTSevere Thunderstorm WarningLSXReynolds41 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.